Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Raleigh, NC

June 23, 2004Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 23, 2004, 7:39 PM EDT for Scotland County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 7:39 PM EDT (23:39 UTC)
Expired
Jun 23, 2004, 8:15 PM EDT
In force
36 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 130 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:25 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

243 
WUUS52 KRAH 232339
SVRRAH
NCC165-240015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
739 PM EDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCOTLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER OLD HUNDRED...OR ABOUT 8 MILES NORTHWEST
  OF LAURINBURG...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 58 MPH
  ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LAURINBURG...
  LAURINBURG MAXTON AIRPORT...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR
CENTRAL NORTH CAROLINA.

LAT...LON 3493 7963 3476 7970 3459 7921 3481 7912

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:05 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 23, 3:05 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT WED JUN 23 2004

.DISCUSSION...
CURRENT STORMS DEVELOPING ALONG THE WIND CONVERGENCE WITH OUT
SOUTHEAST DEAD STORM WISE. WILL LIKELY REDUCE POPS IN THE SOUTHEAST
TONIGHT. THIS BOUNDARY LINGERS IN THE AREA UNTIL PUSHING NORTH
THURSDAY NIGHT. ANOTHER FRONT SWEEPS INTO THE AREA FRIDAY NIGHT.
PREFER THE ETA ECMWF OVER THE GFS WITH FRONT AGAIN STALLING
SOMEWHERE OVER THE COASTAL PLAINS SATURDAY EVENING.

CONFIDENCE BEYOND SATURDAY IS LOW BUT BEST BET IS FRONT PERHAPS NOT
COMPLETELY THROUGH OUR AREA UNTIL SUNDAY AFTERNOON. LITTLE CHANGE TO
THE COMING WORK WEEK...BUT WILL RISK LEAVING WEDNESDAY DRY GIVEN THE
CURRENT MODEL FORECASTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RLH
Hazardous weather outlook, Jun 23, 5:05 AM EDT, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
505 AM EDT WED JUN 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
505 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST
TODAY... AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE
FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN THE WARM MOIST AIR AHEAD OF THE FRONT. SOUTHEASTERLY
SURFACE WINDS EAST OF THE LOWS TRACK... IN COMBINATION WITH A 30 TO
40 KNOT SOUTHWESTERLY LOW LEVEL JET AND STRONG WEST-SOUTHWEST WINDS
IN THE UPPER LEVELS OF THE ATMOSPHERE... WILL PRODUCE A WIND PROFILE
CONDUCIVE FOR A FEW STRONG STORMS THIS AFTERNOON THROUGH MIDNIGHT.
BOW-SHAPED STORMS PRODUCING SEVERE DOWNBURST WINDS WILL BE
POSSIBLE... AND AN ISOLATED TORNADO OR TWO MAY OCCUR... MOST LIKELY
ALONG AND EAST OF THE SURFACE LOWS TRACK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING
ACROSS CENTRAL NORTH CAROLINA. SPOTTERS ARE URGED TO MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE DAY.

GIH

In the hours before

Local storm report, Jun 23, 5:54 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ROANOKE RAPIDS          36.45N 77.65W
06/23/2004                   HALIFAX            NC   LAW ENFORCEMENT

            TREES DOWN IN ROANOKE RAPIDS.

&&

MWS
Local storm report, Jun 23, 6:17 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     6 SE NEW LONDON         35.38N 80.14W
06/23/2004                   STANLY             NC   PUBLIC

            BACK WALL OF HANGAR BLOWN OUT AT ALBEMARLE-STANLY
            AIRPORT...MEASURED 60 MPH WIND GUST.

&&

MWS
Special weather statement, Jun 23, 6:25 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
625 PM EDT WED JUN 23 2004

NCZ007>011-021>028-038>041-232255-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-
FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-NASH NC-ORANGE NC-
PERSON NC-RANDOLPH NC-VANCE NC-WAKE NC-WARREN NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CARY...
CHAPEL HILL...CREEDMOOR...DOWNTOWN RALEIGH...DURHAM...GRAHAM...
GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...
LEXINGTON...LOUISBURG...NASHVILLE...OXFORD...PITTSBORO...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKY MOUNT...ROXBORO...SILER CITY...
TARBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
625 PM EDT WED JUN 23 2004

...SEVERE THUNDERSTORM WATCH 512 HAS BEEN CANCELED FOR THE NORTHERN
PIEDMONT AND FAR NORTHERN COASTAL PLAIN...

SEVERE THUNDERSTORM WATCH 512 ISSUED EARLIER THIS AFTERNOON FOR THE
NORTHERN PIEDMONT AND FAR NORTHERN COASTAL PLAIN OF CENTRAL NORTH
CAROLINA HAS BEEN CANCELED. THE THREAT OF SEVERE WEATHER HAS
DIMINISHED.

WSS
Local storm report, Jun 23, 6:33 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 N WILLIAMSBORO        36.43N 78.44W
06/23/2004                   VANCE              NC   PUBLIC

            TREES DOWM ALONG RICE ROAD JUST OFF HIGHWY 39 NORTH OF
            WILLIAMSBORO. WIND SPEEDS ESTIMATED AROUND 60 MPH.

&&

AWIPSUSR
Special weather statement, Jun 23, 6:33 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
633 PM EDT WED JUN 23 2004

NCZ042-043-073>078-083>086-088-089-232330-
ANSON NC-CUMBERLAND NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-
MONTGOMERY NC-MOORE NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-
WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...CARTHAGE...CLINTON...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...LAURINBURG...LILLINGTON...
MOUNT OLIVE...RAEFORD...ROCKINGHAM...SANFORD...SMITHFIELD...
SOUTHERN PINES...TROY AND WADESBORO
633 PM EDT WED JUN 23 2004

...SCATTERED STRONG THUNDERSTORMS WILL MOVE EAST ACROSS THE REGION
THROUGH 730 PM...

SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST SOUTHEAST
AT 25 MPH ACROSS THE SOUTHERN PIEDMONT... THE SANDHILLS... AND THE
SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA THROUGH 730 PM.

LOCATIONS AFFECTED BY SOME OF THE STRONGEST STORMS WILL INCLUDE
BENSON... SMITHFIELD.. ERWIN... DUNN... HOFFMAN... FORT BRAGG...
AND WADESBORO.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

REMEMBER... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE
SOUTHERN COUNTIES OF CENTRAL NORTH CAROLINA UNTIL 9 PM.

WSS
Special weather statement, Jun 23, 6:59 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
659 PM EDT WED JUN 23 2004

NCZ042-077-078-232330-
HARNETT NC-JOHNSTON NC-WAYNE NC-
659 PM EDT WED JUN 23 2004

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE
AND HARNETT COUNTIES THROUGH 730 PM EDT...

AT 659 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING ACROSS ANDERSON
CREEK...ERWIN...DUNN...PARKERS HILL...BENTONVILLE AND GOLDSBORO. ALL
OF THESE SHOWERS AND THUNDERSTORMS ARE SOUTH OF SMITHFIELD MOVING
EAST AT 30 MPH.

THESE STORMS ARE PRODUCING RAINFALL RATES OF OVER ONE INCH PER HOUR.
MINOR FLOODING OF ROADS IS POSSIBLE ESPECIALLY ALONG ROADWAYS AND IN
LOW LYING AREAS.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...OVERSHOT...BENTONVILLE...GRANTHAM....RAYNOR TOWN...STEVENS
MILL AND GOLDSBORO.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS IS POSSIBLE.

GUSTY WINDS OF 30 TO 40 MPH ARE ALSO POSSIBLE WITH THESE STORMS
ALONG WITH DANGEROUS CLOUD-TO-GROUND LIGHTNING.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:16 PM EDTSevere Thunderstorm WarningRAHVance, Warren59 min
Jun 23, 3:45 PM EDTSevere Thunderstorm WarningRAHOrange45 min
Jun 23, 4:13 PM EDTSevere Thunderstorm WarningRAHHalifax62 min
Jun 23, 4:14 PM EDTSevere Thunderstorm WarningRAHStanly16 min
Jun 23, 4:19 PM EDTSevere Thunderstorm WarningRAHDavidson26 min
Jun 23, 5:17 PM EDTSevere Thunderstorm WarningRAHHalifax28 min
Jun 23, 7:06 PM EDTSevere Thunderstorm WarningRAHAnson, Richmond39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.